New Hampshire, 2009

Hail and Damaging Winds in New Hampshire, May 9, 2009

May 9, 2009 · NWS GYX · 14 events in 5 counties and zones

A shortwave moving out of eastern New York into northern New England produced a moderate to strong mid level jet and good height falls over moderately unstable lower layers. Good speed and some directional shear resulted in rotating cells which evolved into bows and lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A shortwave moving out of eastern New York into northern New England produced a moderate to strong mid level jet and good height falls over moderately unstable lower layers. Good speed and some directional shear resulted in rotating cells which evolved into bows and lines. Some large hail was reported but wind damage was the main product of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 9, 1:56 PM EST, 14 minutes earlier.

Area forecast discussion, May 9, 1:56 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
256 PM EDT SAT MAY 9 2009

.SYNOPSIS...
LOW PRESSURE WILL CROSS FAR NORTHERN NEW ENGLAND TONIGHT AS A
TRAILING COLD FRONT MOVES EAST ACROSS THE REGION. THE LOW WILL
EXIT INTO THE MARITIMES SUNDAY. A WEAK AREA OF LOW PRESSURE AT THE
SURFACE AND ALOFT WILL KEEP UNSETTLED WEATHER ACROSS THE AREA
MONDAY AND INTO TUESDAY. HIGH PRESSURE AND DRIER AIR WILL BUILD ACROSS
THE REGION WEDNESDAY INTO THURSDAY. A COLD FRONT WILL CROSS THE
AREA THURSDAY AND THURSDAY NIGHT. HIGH PRESSURE WILL FOLLOW FOR
FRIDAY AND SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER SHORT WAVE WITH AN ASSOCIATED COLD FRONT WILL BE MOVING THRU
THE AREA TONIGHT...SUFFICIENT DYNAMICS IN PLACE FOR SOME TSTMS TO
DEVELOP BUT STGST STORM POT WILL BE IN SRN/CNTRL NH AS PER SPC DISCUSSION.
ALSO FOR TIMING BEST DYNAMICS MOVE ACROS OUR CWA BETWEEN 22Z-04Z.
FRZG LEVEL RATHER LOW SO HAIL CERTAINLY A POSSIBILITY WITH MANY OF
THE STMS...BEST WIND FIELD WILL ALSO BE ENTERING OUR CWA TWD
EVENING. AN 18Z GYX UPPER AIR BALLON WAS LAUNCHED FOR ADDITIONAL
GUIDANCE SUPPORT. VERY HIGH POPS ACCEPTED FOR TNGT. STAYED CLOSE
TO MAV OVERNIGHT LOWS.

&&

.SHORT TERM /SUNDAY/...
COLD CYCLONIC FLOW IN THE WAKE OF THE EXITING UPPER LOW WILL ALLOW
PLENTY OF INTSTBLTY CLOUDS/SHWRS TO DVLP IN THE MTNS AND LESS
NUMEROUS ALONG THE COASTAL PLAIN. GUSTY WINDS ARE EXPECTED AS WELL
SUNDAY DUE TO THE COMBO OF THE GRAD WNDS AND COLD POOL ALOFT.
TEMPS WILL BE COOLER SUNDAY AS PER MET/MAV SUGGEST.

 &&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A SURFACE TROUGH AND ASSOCIATED MOISTURE WILL EXTEND WESTWARD
FROM THE AREA OF LOW PRESSURE MOVING THROUGH THE CANADIAN
MARITIMES MONDAY. THE SLOW MOVEMENT OF THIS TROUGH WILL KEEP THE
THREAT OF SCATTERED SHOWERS IN THE FORECAST FOR MONDAY. AS HIGH
PRESSURE BUILDS ACROSS THE REGION TUESDAY...THE THREAT OF SHOWERS
WILL DIMINISH. HIGH PRESSURE BUILDS ACROSS THE REGION FOR
WEDNESDAY WITH FAIR BUT COOL WEATHER.

AS THE HIGH MOVES OFF THE COAST WEDNESDAY NIGHT AND THURSDAY...A
COLD FRONT WILL APPROACH AND CROSS THE AREA WITH A THREAT OF
SHOWERS. BY FRIDAY...THE FRONT WILL BE OFF THE COAST AND HIGH
PRESSURE WILL BUILD INTO THE REGION FOR THE WEEKEND.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...

SHORT TERM (TONIGHT AND SUNDAY)...MVFR TO IFR CONDITIONS TONIGHT
IN SHWRS/TSTMS IMPROVING SOME LATER TONIGHT BEHIND THE FROPA.
CONDS WILL BECOME VFR BY MORNING BUT OCNLY MVFR IN ANY INSTBLTY
SHWRS THRU THE DAY.

LONG TERM (SUNDAY NIGHT THROUGH WEDNESDAY)...MAINLY VFR CONDITIONS
WITH SOME MVFR CONDITIONS IN SCATTERED SHOWERS THROUGH MONDAY
NIGHT. MAINLY VFR CONDITIONS TUESDAY THROUGH WEDNESDAY.

&&

.MARINE...
SHORT TERM...WINDS WILL REMAIN LIGHT FROM THE SOUTH AHD OF THE
COLD FRONT THIS EVENING THEN SHIFT TO W BEHIND THE FRONT LATER
TONIGHT AND THEN INCREASE INTO SCA CRIT CONDS BY SUNDAY MRNG WITH
SOME GUSTS APPROACHING GALE FORCE BUT OVERALL EXPECT STG SCA CONDS
THRU THE DAY SUNDAY.

LONG TERM...WINDS AND SEAS WILL DIMINISH SUNDAY NIGHT WITH LIGHT
WINDS FROM MONDAY AFTERNOON THROUGH WEDNESDAY. SOUTHWEST WINDS
WILL INCREASE THURSDAY AHEAD OF A COLD FRONT. WINDS ARE THEN
EXPECTED TO BE LIGHT FROM FRIDAY THROUGH SUNDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM TO 8 PM EDT SUNDAY FOR
     ANZ150>154.

&&
Hazardous weather outlook, May 9, 9:22 AM EST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1022 AM EDT SAT MAY 9 2009

MEZ007>009-012>014-018>028-NHZ001-002-014-101430-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-COASTAL ROCKINGHAM-
1022 AM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...NORTHERN NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

A FEW LATE DAY THUNDERSTORMS MAY PRODUCE GUSTY SURFACE WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-101430-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1022 AM EDT SAT MAY 9 2009

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NHZ003>010-013-101430-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
1022 AM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING MAY PRODUCE DAMAGING WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WESTERLY WINDS ARE EXPECTED TO GUST BETWEEN 30 AND 35 MPH ON
SUNDAY AND COULD RESULT IN SCATTERED POWER OUTAGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TODAY AND THIS EVENING.

The radar

The Portland,ME radar (KGYX), 129 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Coos

When
May 9, 2:10 PM EST to 2:12 PM EST
Where
Coos County, 1.63 mi WNW of Groveton
Measured
0.88 in hail
Reported by
Public
Coordinates
44.610, -71.530

A severe thunderstorm produced nickel sized hail in Groveton.

Hail, Coos

When
May 9, 2:16 PM EST to 2:18 PM EST
Where
Coos County, 0.49 mi W of (Bml)berlin Muni Arp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.570, -71.190

A severe thunderstorm produced nickel sized hail which covered the ground in Milan.

Hail, Grafton

When
May 9, 4:36 PM EST to 4:38 PM EST
Where
Grafton County, 0.5 mi W of Hanover
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.700, -72.290

A severe thunderstorm produced nickel sized hail in Hanover.

Thunderstorm Wind, Grafton

When
May 9, 4:41 PM EST to 4:43 PM EST
Where
Grafton County, 0.5 mi W of Hanover
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.700, -72.290

A severe thunderstorm downed numerous trees and power lines in the town of Hanover.

Thunderstorm Wind, Grafton

When
May 9, 4:46 PM EST to 4:49 PM EST
Where
Grafton County, Franconia
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.230, -71.750

A severe thunderstorm downed trees and power lines in Franconia.

Thunderstorm Wind, Merrimack

When
May 9, 5:25 PM EST to 5:29 PM EST
Where
Merrimack County, 1.22 mi NE of Franklin
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.440, -71.650

A severe thunderstorm downed numerous trees and power lines in Franklin.

Thunderstorm Wind, Grafton

When
May 9, 5:29 PM EST to 5:32 PM EST
Where
Grafton County, 0.85 mi SW of Bristol
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.590, -71.740

A severe thunderstorm downed trees and power lines on Mt. Cardigan Road near Bristol.

Thunderstorm Wind, Grafton

When
May 9, 5:29 PM EST to 5:32 PM EST
Where
Grafton County, 0.85 mi SE of Alexandria
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.610, -71.790

A severe thunderstorm downed trees in Alexandria.

Thunderstorm Wind, Belknap

When
May 9, 5:30 PM EST to 5:33 PM EST
Where
Belknap County, 0.69 mi N of Laconia
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.530, -71.470

A severe thunderstorm downed trees and wires just west of Laconia.

Thunderstorm Wind, Merrimack

When
May 9, 5:30 PM EST to 5:32 PM EST
Where
Merrimack County, 1.22 mi NW of Horses Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.240, -71.470

A severe thunderstorm downed trees near Horses Corners.

Thunderstorm Wind, Belknap

When
May 9, 5:33 PM EST to 5:35 PM EST
Where
Belknap County, 0.5 mi E of Tilton
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.450, -71.590

A severe thunderstorm downed trees on Crossmill Road near Northfield.

Thunderstorm Wind, Grafton

When
May 9, 5:40 PM EST to 5:42 PM EST
Where
Grafton County, 0.85 mi SE of Alexandria
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.610, -71.790

A severe thunderstorm downed trees near Alexandria.

Thunderstorm Wind, Belknap

When
May 9, 5:44 PM EST to 5:46 PM EST
Where
Belknap County, 0.69 mi N of Laconia
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.530, -71.470

A severe thunderstorm downed trees in Wyatt Park in Laconia.

Thunderstorm Wind, Carroll

When
May 9, 5:45 PM EST to 5:47 PM EST
Where
Carroll County, Madison
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.900, -71.150

A severe thunderstorm downed trees in Madison.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2009Every state in 2009This day in weather historyWarnings in New Hampshire, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170441, 170442, 170443, 170444, 170445, 170447, 170448, 170450, 170451, 170453, 170456, 170458, 170459, 170457.